Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Gaylord, MI

June 2, 2007Kalkaska County, Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 2, 2007, 6:41 PM EDT for Kalkaska County, Missaukee County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2007, 6:41 PM EDT (22:41 UTC)
Expired
Jun 2, 2007, 7:34 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Kalkaska County, MI, Missaukee County, MI

The radar

The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 6:33 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2007-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2007-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 022241
SVRAPX
MIC079-113-022345-
/O.NEW.KAPX.SV.W.0010.070602T2241Z-070602T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
641 PM EDT SAT JUN 2 2007

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 745 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SOUTH BOARDMAN...OR ABOUT 12 MILES SOUTH OF
  KALKASKA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHARON...
  KALKASKA...
  SIGMA...
  DARRAGH...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4452 8536 4447 8514 4486 8485 4485 8528

$$
2 follow-up statements
000 
WWUS34 KAPX 022323
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
722 PM EDT SAT JUN 2 2007

MIC113-022332-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-070602T2345Z/
MISSAUKEE MI-
722 PM EDT SAT JUN 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY IS
CANCELLED...

LAT...LON 4452 8536 4451 8510 4486 8485 4485 8528

$$

MIC079-022345-
/O.CON.KAPX.SV.W.0010.000000T0000Z-070602T2345Z/
KALKASKA MI-
722 PM EDT SAT JUN 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR KALKASKA COUNTY...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF
DARRAGH...OR ABOUT 7 MILES SOUTHEAST OF MANCELONA...MOVING NORTHEAST
AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4452 8536 4451 8510 4486 8485 4485 8528

$$
000 
WWUS34 KAPX 022334 RRA
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
734 PM EDT SAT JUN 2 2007

MIC079-022344-
/O.CAN.KAPX.SV.W.0010.000000T0000Z-070602T2345Z/
KALKASKA MI-
734 PM EDT SAT JUN 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS
CANCELLED...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN
FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH
AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.

LAT...LON 4452 8536 4451 8510 4486 8485 4485 8528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:00 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 2, 4:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SAT JUN 2 2007

.DISCUSSION...STACKED SFC/UPPER LOW SPINNING OVER THE UPPER
MISSISSIPPI RIVER VALLEY AND SOME SEMBLANCE OF A WARM FRONT OR SFC
TROUGH EXTENDING EASTWARD ACROSS SRN LAKE SUPERIOR INTO SW ONTARIO.
WATER VAPOR IMAGERY REVEALING UPPER JET STREAK AND DRY SLOT LIFTING
AROUND THE BASE OF THE MID LEVEL TROUGH CUTTING ACROSS IOWA INTO
WISCONSIN...AND A SOMEWHAT EXTENSIVE AREA OF SHOWERS ADVANCING
ACROSS EASTERN WISCONSIN AHEAD OF THE JET STREAK. CONVECTION HAS
BEEN ON THE UPTICK OVER FAR EASTERN WISCONSIN DOWN ACROSS SRN LAKE
MICHIGAN WITHIN LOW LEVEL MOISTURE AXIS EVIDENT ON SFC ANALYSIS.
ACROSS MICHIGAN...WEATHER UNFOLDING BY AND LARGE AS ANTICIPATED...
WITH A DECENT BUILD UP OF AFTERNOON CU ACROSS NRN LOWER MICHIGAN
TIED TO TERRAIN. AND ONCE AGAIN BEST DEVELOPMENT AND A FEW SHOWERS
HAVE POPPED OVER E/NE LOWER MICHIGAN.

MAIN FORECAST ISSUES CONTINUE TO REVOLVE AROUND CONVECTIVE EVOLUTION
LATE THIS AFTERNOON INTO THE EVENING HOURS...AND ANY SEVERE WEATHER
POTENTIAL.

FIRST OFF...BAND OF THICKER MID CLOUD MOVING UP ACROSS NRN LOWER
MICHIGAN HAS CURTAILED HEATING/DESTABILIZATION AT TIMES THIS
AFTERNOON AND APPEARS MAY BRING A TEMPORARY END TO ONGOING
CONVECTION OVER NE LOWER MICHIGAN THROUGH 6 PM. SO...MAIN SHOW
LOOKING TO COME WITH UPSTREAM SHOWERS/THUNDER NOW MOVING THROUGH
CENTRAL/SRN LAKE MICHIGAN. REGIONAL RADAR EXTRAPOLATION SUGGESTS BKN
BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NE UP ACROSS THE CWA
THIS EVENING. ALTHOUGH LARGE SCALE UPWARD ASCENT WITH THE STACKED
LOW PRESSURE SYSTEM FORECAST TO REMAIN WEST OF THE REGION (WISCONSIN
INTO THE U.P) MODERATELY UNSTABLE AIRMASS ESPECIALLY OVER CENTRAL
AND SOUTHERN LOWER MICHIGAN SHOULD HELP PROPAGATE SHOWERS AND STORMS
NEWD THIS EVENING INTO THE EARLY OVERNIGHT HOURS...WITH THE BEST
CHANCES FOR THUNDERSTORMS SOUTH OF M-72. UNCERTAIN JUST HOW THE
COVERAGE WILL PAN OUT...AND WILL THUS KEEP POPS ON THE LIKELY SIDE
OF THINGS FOR NOW. ONCE BAND OF SHOWERS PROGRESSES OUT THE REGION
LATE THIS EVENING AND OVERNIGHT...WILL PROBABLY SEE A BREAK IN THE
PRECIP COVERAGE. BUT HAVE KEPT THE FORECAST SIMPLE AT THIS JUNCTURE
AND CARRIED LIKELY POPS THROUGH THE NIGHT. ON SUNDAY...STACKED
SYSTEM FORECAST TO FINALLY WORK ITS WAY ACROSS THE STATE. EXPECT
ANOTHER ROUND OF SHOWERS/THUNDER TO DEVELOP ACROSS THE AREA WITH THE
UPPER LOW/COLD POOL ALOFT MOVING THROUGH...AND WILL KEEP LIKELY POPS
GOING THROUGH THE DAY.

AS FAR AS ANY SEVERE WEATHER IS CONCERNED...STRONGER LOW-MID LEVEL
FLOW DEVELOPING OVER THE S/W PORTION OF THE CWA THIS AFTERNOON AS
THE STACKED LOW MEANDERS EAST. HOWEVER...WITH ONLY MARGINAL 0-6KM
BULK SHEAR VALUES OF 35 KNOTS ALONG WITH SO-SO CONDITIONAL
INSTABILITY...NOT ANTICIPATING AN ORGANIZED SEVERE WEATHER EVENT.
WITH THAT SAID HOWEVER...POSSIBILITY IS THERE FOR AN ISOLATED STORM
OR TWO TO LATCH ONTO SOME LOCALIZED HIGHER CAPE OR LOW LEVEL
VORTICITY AND PRODUCE MARGINAL SEVERE HAIL/WIND (SUCH AS THE PRESQUE
ISLE STORM AROUND 330 PM). WILL HIGHLIGHT THIS THREAT IN THE
HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

ADAM

LONG TERM...THE MODELS ARE IN PRETTY GOOD AGREEMENT TODAY WITH THE
GFS NOW IN LINE WITH THE NAM FROM YESTERDAY. THE NAM HAS BEEN
CONSISTENT FROM YESTERDAY. THERE ARE SOME MINOR THINGS THOUGH THAT
COULD EFFECT THE FORECAST. THEY WILL BE TREATED IN THE TIME PERIOD.

SUNDAY NIGHT...THE LOW BEGINS TO DEEPEN OVERNIGHT AS IT MOVES EAST.
THE SPEED OF IT MOVING EAST IS WHAT IS AT ODDS BETWEEN THE TWO
MODELS. THE NAM IS NOW FASTER THAN THE GFS, WITH THE DIFFERENCE
BEING THAT THEY ABOUT A HUNDRED MILES APART, BY 12Z. WITH THE SYSTEM
MOVING THROUGH RAIN STILL LOOKS LIKELY.

MONDAY...THE GFS IS NOW A BIT BROADER WITH ITS QPF THAN YESTERDAY AS
THINGS LOOK TO HAVE SLOWED A BIT. THE NAM IS ABOUT THE SAME AND
TRIES TO KICK OUT PRECIPITATION WITH THE DEFORMATION AXIS OVER E
UPPER AS THE GFS DOES. RAIN IS LIKELY WITH THE SFC LOW EAST OF THE
REGION AND THE 500 MB LOW OVER THE STATE.

MONDAY NIGHT...A SECONDARY WAVE MOVES IN FROM THE NORTHWEST. SO WILL
LEAVE THE CHANCE POPS OVER THE FORECAST AREA.

TUESDAY...THE RAIN MOVES THROUGH WITH THE SFC AND 500 MB LOWS MOVING
TO THE EAST INTO NEW ENGLAND. WAS TEMPTED TRY AND END THE RAIN IN
THE AFTERNOON PER THE GFS, BUT WITH THE GFS GOING WITH THE NAM IDEA
NOW AND THE NAM IS NOW SHOWING A SECOND SFC WAVE MOVING INTO THE
REGION AS WELL SO WILL LEAVE THE 30 POPS.

TUESDAY NIGHT...THE SFC HIGH BUILDS IN AND THE WARM FRONT IS WELL
WEST OF THE REGION, WILL LEAVE THE NIGHT DRY.

EXTENDED (WEDNESDAY THRU SATURDAY)...WEDNESDAY, HIGH PRESSURE THEN
BUILDS IN AND DRIVES THE RAIN AWAY. THE NEXT SYSTEM IS HELD UP AS
THE LOW FORMS. THURSDAY, WITH THE LOW IN MINNESOTA, WILL BEGIN TO
THROW IN THE CHANCE OF THUNDERSTORMS AS IT PROGRESSES INTO THE
WESTERN GREAT LAKES. FRIDAY, THE FRONT IS MOVING THROUGH THE REGION
IN THE MORNING SO WILL HAVE SOME RAIN SHOWERS. SATURDAY, HIGH
PRESSURE BEGINS TO WORK INTO MICHIGAN, BRINGING PRECIPITATION FREE
WEATHER FOR THE WEEKEND.

LUTZ

&&

.AVIATION...ISSUED AT 139 PM.

HEAT AND HUMIDITY WILL REMAIN LOCKED IN ACROSS NORTHERN MICHIGAN FOR
THE REST OF TODAY AND TONIGHT AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. WITH THE HEAT AND MOISTURE...AFTERNOON CU WILL ONCE AGAIN
DEVELOP...BUT CEILINGS WILL REMAIN WELL ABOVE 3K FEET.  A FEW
SHOWERS WILL DEVELOP LATE THIS AFTERNOON ACROSS NORTHEAST LOWER
MICHIGAN...AFFECTING AREAS AROUND KAPN. THEN...A WEAK FRONTAL
BOUNDARY WILL MOVE INTO NORTHERN MICHIGAN THIS EVENING...WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD THIS
EVENING..ESPECIALLY AROUND KTVC AND KPLN. THE PRECIP WILL REACH KAPN
AROUND MIDNIGHT. AS THE FRONTAL BOUNDARY SLIPS THROUGH...A DRY WEDGE
WILL BEGIN TO ENTER THE PICTURE...INCREASING CEILINGS TO ABOVE 10KFT
AND SETTING THE STAGE FOR SOME FOG DEVELOPMENT AFTER 6Z TONIGHT. THE
RAINFALL THIS EVENING WILL ALSO HELP ADD TO THE FOG POTENTIAL LATE
TONIGHT.

KAS

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 6:00 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
600 PM EDT SAT JUN 2 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-031000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
600 PM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT.  A FEW SEVERE STORMS WILL BE POSSIBLE OVER NORTHERN LOWER
MICHIGAN THROUGH 10 PM.  THE MAIN SEVERE WEATHER THREAT WILL BE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND THERE IS A CHANCE OF
THUNDERSTORMS SUNDAY NIGHT AND MONDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY WIND DAMAGE OR HAIL REPORTS TO THE
NATIONAL WEATHER SERVICE.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:20 PM EDTSpecial Marine WarningAPX36 min
Jun 2, 5:44 PM EDTSevere Thunderstorm WarningAPXMissaukee61 min
Jun 2, 6:09 PM EDTSevere Thunderstorm WarningAPXWexford42 min
Jun 2, 7:13 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.